MKSAP: 71-year-old man with new dyspnea on exertion

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 71-year-old man is evaluated in the emergency department for new dyspnea on exertion. He has a 15-year history of type 2 diabetes mellitus and has had a number of changes in his medications over the past 12 weeks to improve glycemic control. His dosage of metformin has been increased to 1000 mg/d, glyburide to 10 mg/d, and pioglitazone to 45 mg/d. Within the past week, bedtime insulin glargine was initiated.

On physical examination, blood pressure is 140/90 mm Hg, pulse rate is 90/min, and respiration rate is 20/min. Jugular venous distention, an S3, basilar pulmonary crackles, and 3+ pitting edema at the ankles are noted.

Besides the initiation of insulin glargine, which of the following most likely contributed to these findings?

A. Increased glyburide dosage
B. Increased metformin dosage
C. Increased pioglitazone dosage
D. Medication-associated hypoglycemia

MKSAP Answer and Critique

The correct answer is C. Increased pioglitazone dosage. This item is available to MKSAP 15 subscribers as item 43 in the Endocrinology section. Part A of MKSAP 16 was released on July 31. More information is available online.

This patient’s recently increased pioglitazone dosage most likely contributed to his diagnosis of heart failure. Edema, a recognized adverse effect of thiazolidinedione (TZD) therapy, occurs in 5% to 10% of all treated patients and in up to 20% of patients treated concurrently with insulin. Exacerbation of preexisting heart failure can result. However, there is no evidence of any direct negative effect of TZDs on cardiac function. The pathogenesis of fluid retention and potential heart failure with TZD therapy relates to this drug class’s tendency to increase renal sodium retention, which typically resolves with discontinuation of the TZD. The U.S. Food and Drug Administration states that pioglitazone and rosiglitazone are contraindicated in patients with advanced heart failure (New York Heart Association class III or IV) and are not recommended in any patient with symptomatic heart failure (class II).

Sulfonylurea drugs, such as glyburide, can cause weight gain (not due to fluid retention) and hypoglycemia. These medications are metabolized by the liver and cleared by the kidneys and therefore should be used cautiously in patients with impaired hepatic or renal function. Sulfonylureas, however, do not cause heart failure, and the increased glyburide dosage is not responsible for this patient’s dyspnea.

Metformin is currently contraindicated only in patients with decompensated heart failure, especially when renal function is abnormal or threatened. Metformin therapy, however, is not associated with a direct negative inotropic effect, and the increased dosage is an unlikely cause of this patient’s symptoms.

There is no history of recent hypoglycemia. Also, hypoglycemia would not be expected to lead to heart failure.

Key Point

  • Thiazolidinedione use is not recommended in patients with New York Heart Association (NYHA) class II heart failure and is contraindicated in those with NYHA class III and IV heart failure.

Learn more about ACP’s MKSAP 16.

This content is excerpted from MKSAP 15 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Comments are moderated before they are published. Please read the comment policy.

Most Popular